JournalscmhVol. 82 , No. 4DOI 10.4171/cmh/112

On symplectic 4-manifolds with prescribed fundamental group

  • Scott Baldridge

    Louisiana State University, Baton Rouge, United States
  • Paul Kirk

    Indiana University, Bloomington, United States
On symplectic 4-manifolds with prescribed fundamental group cover

Abstract

In this article we study the problem of minimizing aχ + bσ on the class of all symplectic 4-manifolds with prescribed fundamental group G (χ is the Euler characteristic, σ is the signature, and a, b ∈ ℝ), focusing on the important cases χ, χ + σ and 2χ + 3σ. In certain situations we can derive lower bounds for these functions and describe symplectic 4-manifolds which are minimizers. We derive an upper bound for the minimum of χ and χ + σ in terms of the presentation of G.